Hyper symptoms with Hypo labs

Why do some of us Hashi's patients get Hyperthyroid symptoms with Hypo labs.? I have recently had morning anxiety (with tachycardia and low bp), weight loss, shortness of breath and dizziness (almost fainted in a store yesterday)

I feel best with free t3 at the top of the range and free t4 mid range. These are my labs 10 days ago , so below optimal for me: free t3 2.7 (1.7-3.7) Total t3 88 (58-159) free t4 .68 (.7-1.48) total t4 3.5 (4.9-11.7)

Why am I having hyper symptoms? Iron and vitamin d levels are great.

13 Replies

  • It's not only hashi's who experience hyper symptoms. I am hypothyroid and it was levothyroxine which was causing severe palpitations for which I had extensive heart tests and all proved negative.

    Your symptoms sound hypo to me and maybe you aren't on sufficient thyroid medication at present. Clinical symptoms, I believe, take priority over blood tests once you have been diagnosed.

  • Thank you shaws. I am also taking some adaptogens for adrenal support (ashwagandha and holy basil), but I recently heard this can make some hypo symptoms worse. What are your thoughts on this.

  • I'm sorry I cannot give you a reply as I haven't used these products myself. I hope another member can help give advice. I have read they help the 'thyroid gland' but not sure if that's if its a healthy thyroid gland or a dysfunctional one. Do you take them 4 hours apart from levo anyway just in case it causes a problem.

  • Thank you, I have not been taking them 4 hours apart but I will now!

  • When thyroid gets too low, noradrenaline is secreted instead to compensate: tiredthyroid.com/feeling-hy...

    Are you not taking any thyroid hormone? Your labs are all very low.

  • Thank you for the link HIFL, very informative! I am on 1 1/2 grain of Naturethroid and was feeling well. Then 2 months ago I was prescribed a strong antacid and didn't know it would basically stop my thyroid meds from absorbing! Of course I am now off of the antacid but I am sure paying the price for being on it at all!

    Should I just stay on my regular dose of Naturethroid and push through the symptoms? When should I feel better, I stopped the antacid 5 weeks ago.

  • The same site has an article about antacids too! tiredthyroid.com/blog/2014/...

    If you've stopped the antacids, then your levels should start to rise as your gut starts secreting acid again and can absorb the medication. You could probably help it along with some apple cider vinegar diluted in a glass of water/juice.

    If you had an "acid problem" on 1.5 grain, then you were probably undermedicated at that dose. You're not drinking coffee with your dose too, are you? That also lowers absorption. Some of your symptoms are those of low cortisol, so I don't know if that has to be addressed too. Your T4 is also below range; maybe a small dose of T4 would help too?

  • It's amazing how stomach acid levels can wreak havoc! I do sometimes drink coffee in the morning about an hour after my Naturethroid but I cannot tolerate any caffeine now (makes my palpitations worse)

    I was also taking an adrenal support supplement but I can't seem to tolerate that either (seemed to make my blood pressure too low) I'm sure I have mixed high and low cortisol levels so I don't know what to do! I can t afford the saliva test right now. Any ideas?

    My doc did suggest adding some t4 so maybe I will try it. I've just been so scared to try anything with how sensitive my system is right now.

  • When I was real low, I just raised very slowly, 1/8 grain at a time. The lowest T4 pill is 25 mcg, and you can even cut that in half to start. Ashwagandha is supposed to be an adaptogen that helps whether you're high or low cortisol, but it made my heart pound, so I can't take it. I thought holy basil was to lower cortisol, but have never taken it myself. I'd do more research if I were you.

  • Thanks again HIFL! It always helps to know others are also on this Thyroid Journey!

  • Sounds like B12 deficiency to me. Have you had it tested? If you've been on an antacid, your absorbtion will be zero, so not surprising if your B12 is low.

  • Thanks greygoose, I had my b12 checked a while back and it was great (above normal range) but if the antacid was preventing absorption of that as well, maybe I will increase my b12 supplement for a while.

  • The antacid prevents absorbtion of every thing. All your vits and mins could be deficient.

You may also like...